Questions and Answers - Diabetes and Hyperglycemia in Patients Receiving Protease Inhibitors
Currently, there are four marketed protease inhibitors: Crixivan (indinavir), Invirase (saquinavir), Norvir (ritonavir) and Viracept (nelfinavir). These medications work at the final stage of viral replication and attempt to prevent HIV from making new copies of itself by interfering with the HIV enzyme protease. As a result the new copies of HIV are not able to infect new cells.
2. WHAT IS HYPERGLYCEMIA?
Hyperglycemia mean higher than normal (hyper) levels of glucose (sugar) in the blood. Normal fasting blood sugar is between 70 -110 mg/dl. However, high sugar levels can be seen immediately following meals. Hyperglycemia can be a sign of undiagnosed or uncontrolled diabetes. The signs of hyperglycemia include increased urine, thirst, hunger, dry-itchy skin, and fatigue.
3. WHAT IS DIABETES?
Diabetes is a disease that occurs when the body is not able to use sugar as it should. Diabetes occurs when the body cannot make use of the glucose in the blood because either the pancreas is not able to make enough insulin or the insulin that is available is not effective.
4. WHAT ARE THE SIGNS OF DIABETES?
The signs of diabetes are increased urination, thirst, hunger and unexplained weight loss.
5. HOW IS DIABETES TREATED?
Diabetes is treated with either insulin or oral medications known as oral hypoglycemic agents. These medications help to lower sugar in the blood. Also diabetes can be treated with a special diet and exercise.
6. WHAT IS INSULIN?
Insulin is a hormone which is secreted by the pancreas. Insulin aids in the body's absorption and use of sugar and helps to lower blood sugar levels.
7. WHAT IS KETOACIDOSIS?
Diabetic ketoacidosis is severe, out-of-control diabetes (high blood sugar) that needs emergency treatment. This happens when blood sugar levels get too high. The body starts using stored fat for energy, and ketone bodies (acids) build up in the blood.
Ketoacidosis starts slowly and builds up. The signs include nausea and vomiting, which can lead to loss of water from the body, stomach pain, and deep and rapid breathing. Other signs are a flushed face, dry skin and mouth, a fruity breath odor, a rapid and weak pulse, and low blood pressure. If the person is not given fluids and insulin right away, ketoacidosis can lead to coma and even death
8. SHOULD I STOP TAKING MY PROTEASE INHIBITOR BECAUSE OF THE POTENTIAL FOR DEVELOPING DIABETES?
Patients should not stop taking their protease inhibitors without first consulting with their physician. The occurrence of hyperglycemia and diabetes appears to be relatively infrequent.
9. SHOULD I CONTINUE THERAPY OR BEGIN THERAPY OF A PROTEASE INHIBITOR IF I ALREADY HAVE DIABETES?
Patients should always discuss with their physician the risks and benefits before discontinuing or initiating protease inhibitor therapy.
For some patients with diabetes there was a loss of glucose control. Some patients needed to adjust their insulin or oral hypoglycemic medications.
10. DO THESE EVENTS (HYPERGLYCEMIA AND DIABETES) RESOLVE AFTER STOPPING PROTEASE INHIBITORS?
For most patients, hyperglycemia or diabetes resolved after stopping the protease inhibitor, however these events did not resolve in some patients. Patients should not stop taking their protease inhibitors without first consulting with their physician
11. ARE PROTEASE INHIBITORS STILL CONSIDERED SAFE?
The benefits of protease inhibitors for patients with HIV infection are still believed to outweight their risks. In this sense they are still considered to be safe and effective for the treatment of HIV infection. Patients should also discuss with their physician any preexisting medical conditions they may have and which prescription and over the counter medications they are receiving to ensure the proper and safe use of these medications.
Date created: June 11, 1997; last update: July 7, 2005